Alert archive / Colorado / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 4, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this severe thunderstorm warning at May 10, 2004, 5:55 PM MDT for Boulder County, Larimer County, Weld County, Colorado. It was in force for 65 min. 11 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 10, 2004, 5:55 PM MDT (23:55 UTC)
- Expired
- May 10, 2004, 7:00 PM MDT
- In force
- 65 min
- Issued by
- NWS Denver/Boulder, CO
- Area
- Counties, with a storm outline in the text
Counties Boulder County, CO, Larimer County, CO, Weld County, CO
The radar
The Denver radar (KFTG), 74 km from the middle of the area, began a volume at 23:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 10, 6:09 PM MDT | HAIL 0.75 | 3 Se Berthoud, CO | |
| May 10, 6:09 PM MDT | HAIL 0.75 | 3 Se Berthoud, CO | |
| May 10, 6:09 PM MDT | HAIL 0.75 | 3 Se Berthoud, CO | |
| May 10, 6:09 PM MDT | HAIL 0.75 | 3 Se Berthoud, CO | |
| May 10, 6:09 PM MDT | HAIL 0.75 | 3 Se Berthoud, CO | |
| May 10, 6:10 PM MDT | HAIL 0.75 | 2 Sw Loveland, CO | |
| May 10, 6:10 PM MDT | HAIL 0.75 | 2 Sw Loveland, CO | |
| May 10, 6:10 PM MDT | HAIL 0.75 | 2 Sw Loveland, CO | |
| May 10, 6:10 PM MDT | HAIL 0.75 | 2 Sw Loveland, CO | |
| May 10, 6:10 PM MDT | HAIL 0.75 | 2 Sw Loveland, CO | |
| May 10, 6:10 PM MDT | HAIL 0.75 | 2 Sw Loveland, CO |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 10, 3:00 PM MDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 11.9 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2424 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- -21 m²/s²
- 0-3 km storm-relative helicity
- 40 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS55 KBOU 102355 SVRBOU COC013-069-123-110100- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DENVER CO 554 PM MDT MON MAY 10 2004 THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHEASTERN LARIMER COUNTY IN NORTH CENTRAL COLORADO NORTHEASTERN BOULDER COUNTY IN NORTHEAST COLORADO WEST CENTRAL WELD COUNTY IN NORTHEAST COLORADO THIS INCLUDES THE CITY OF WEST CENTRAL GREELEY * UNTIL 700 PM MDT * AT 554 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 2 MILES NORTHWEST OF LONGMONT...OR ABOUT 24 MILES SOUTH OF FORT COLLINS...MOVING NORTHEAST AT 20 MPH. LOCATIONS IN THE WARNING INCLUDE...BUT ARE NOT LIMITED TO...LONGMONT...BERTHOUD...JOHNSTOWN...LOVELAND AND MEAD. HAIL UP TO QUARTER SIZE HAS BEEN REPORTED IN LONGMONT. IF YOU ARE IN THE PATH OF THE STORM...PUT YOUR CAR IN A GARAGE AND MOVE TO A SUBSTANTIAL SHELTER. IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. LAT...LON 4024 10528 4011 10511 4043 10480 4044 10511 $$ COOPER
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 10, 3:10 PM MDT, 2 hours 45 minutes earlier.
Area forecast discussion, May 10, 3:10 PM MDT, 2 hours 45 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DENVER CO 310 PM MDT MON MAY 10 2004 .SHORT TERM...EASTERLY SURFACE FLOW ACROSS THE EASTERN PLAINS HAS BEEN ADVECTING MOISTURE INTO THE AREA ALL DAY. DEEPENING SURFACE LOW OVER UTAH WILL ENSURE THAT EASTERLY WINDS CONTINUE THROUGH THE EVENING. SURFACE HEATING HAS WARMED TEMPERATURES INTO THE UPPER 70S AND LOWER 80S WITH CAPE VALUES TO AROUND 2000 J/KG PER MODEL SOUNDINGS. VAD WIND PROFILE AND MODEL SOUNDINGS SHOW A NICE SHEAR PROFILE...SO THE THREAT OF SEVERE ACROSS THE PLAINS WILL PREVAIL THROUGH THE EVENING. THUNDERSTORMS SHOULD END OVER THE MOUNTAINS BY 03Z. FOR TUESDAY...THE UPPER LEVEL TROUGH WILL BE APPROACHING WITH STRENGTHENING SOUTHWESTERLY FLOW ALOFT. THIS SHOULD FLUSH THE MOISTURE AND INSTABILITY EAST OF US...BUT WILL ALSO INCREASE THE FIRE WEATHER THREAT. WILL ISSUE A FIRE WEATHER WATCH FOR THE FOOTHILLS ZONES AND PARK COUNTY...GIVEN WARM TEMPERATURES...LOW HUMIDITIES AND GUSTY WINDS. WILL NEED TO HOLD ONTO A CHANCE OF AFTERNOON SHOWERS OVER THE MOUNTAINS BECAUSE OF APPROACHING DYNAMICS AND WILL HANG ON TO A FEW AFTERNOON THUNDERSTORMS IN THE NORTHEAST CORNER IN CASE THE MOISTURE IS NOT QUITE FLUSHED OUT OF THE AREA. .LONG TERM DISCUSSION...MODELS ARE GENERALLY SIMILAR THROUGH ABOUT THURSDAY...BUT DETAILS SUCH AS VORTICITY STRUCTURE IN THE INCOMING TROUGH CREATE PROBLEMS IN SENSIBLE WEATHER. THE ETA RACES A STRONG PIECE OF ENERGY ACROSS EARLY WEDNESDAY...BRINGING A SHARPER COLD FRONT AND PLUNGING MOISTURE SOUTHWARD DURING THE DAY. IF THIS IS RIGHT...IT WILL MEAN A WINDY...MUCH COLDER AND CLOUDY DAY WITH WET SNOW IN THE FOOTHILLS. GFS IS GRADUALLY TRENDING TOWARD MORE TRAILING ENERGY WITH A BROADER TROUGH. A NUMBER OF ENSEMBLE MEMBERS AND THE ECMWF HAVE STEADILY SHOWN THIS...AND THEY ALSO FAVOR A STRONGER AND SOMEWHAT SLOWER TROUGH OVERALL. SO I WILL NOT JUMP ON THE ETA SOLUTION BUT I WILL HEDGE WEDNESDAY IN THAT DIRECTION. CONSENSUS GFS/ENSEMBLE SOLUTION WOULD BRING US COOLER/WET CONDITIONS BUT MORE LIKE WED NIGHT AS OPPOSED TO EARLY WED. HANDS ARE TIED BY TIMING UNCERTAINTIES AT THIS POINT...THOUGH A BAND OF SHOWERS FOR THE PLAINS AND A PERIOD OF OROGRAPHIC SNOW FOR THE MOUNTAINS SHOULD OCCUR SOMEWHERE IN THE WED-THU TIME FRAME. I HAVE ALSO HELD ONTO THE POPS THROUGH FRI NIGHT GIVEN THE UNCERTAINTY OF WHEN THE BACK SIDE OF THE TROUGH WILL LIFT PAST US. WARMING ON TAP AFTER THAT... DELAYED A DAY OR SO FROM THE PREVIOUS FORECAST. && .BOU WATCHES/WARNINGS/ADVISORIES...FIRE WEATHER WATCH TUESDAY FOR THE FRONT RANGE FOOTHILLS AND PARK COUNTY...ZNS 214...215 AND 216. DANKERS/GIMMESTAD
Hazardous weather outlook, May 10, 11:06 AM MDT, 6 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DENVER CO 1106 AM MDT MON MAY 10 2004 COZ030>051-111200- JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/ NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/ SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/ EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES- NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY- 1106 AM MDT MON MAY 10 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS NORTHEAST COLORADO THIS AFTERNOON AND EVENING AND SOME OF THESE THUNDERSTORMS MAY BECOME SEVERE. LOW LEVEL MOISTURE WILL BE INCREASING FROM THE EAST TODAY AND AFTERNOON HEATING WILL CAUSE THE ATMOSPHERE OVER THE PLAINS TO BECOME UNSTABLE. WIND SPEEDS ABOVE THE SURFACE WILL BE STRONG ENOUGH TO SUPPORT THE DEVELOPMENT OF LONG-LIVED THUNDERSTORMS WHICH ARE CAPABLE OF PRODUCING LARGE HAIL...DAMAGING WINDS...AND EVEN TORNADOES. THE STRONGEST THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG A CONVERGENCE ZONE WHICH IS EXPECTED TO SET UP FROM THE DENVER METRO AREA NORTHEASTWARD INTO SOUTHEAST WELD AND MORGAN COUNTIES. IN THE MOUNTAINS...ONLY ISOLATED SHOWERS AND THUNDERSTORMS WILL PRODUCE GUSTY WINDS BUT LITTLE RAINFALL. THE THUNDERSTORMS WILL INITIALLY DEVELOP IN THE FRONT RANGE FOOTHILLS AND ALONG THE CONVERGENCE ZONE BY 3 PM. ONCE THE STORMS DEVELOP...THEY WILL HAVE THE POTENTIAL TO QUICKLY BECOME SEVERE. THE STORMS WILL SPREAD EASTWARD ACROSS THE PLAINS THROUGH THE EVENING HOURS WITH THE CONTINUED THREAT OF LARGE HAIL AND BRIEF HEAVY RAINS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE IS A RISK OF SEVERE THUNDERSTORMS OVER THE FAR EASTERN PLAINS OF COLORADO TUESDAY AFTERNOON AND EVENING...ROUGHLY IN AREAS EAST OF A LINE FROM STERLING TO AKRON. OTHERWISE MAINLY DRY AND WARM WEATHER CAN BE EXPECTED. A FRONTAL SYSTEM WILL MOVE INTO THE AREA TUESDAY NIGHT INTO WEDNESDAY. THIS WILL LEAD TO COOLER WEATHER WITH A CHANCE OF SHOWERS AND THUNDERSTORMS FOR WEDNESDAY THROUGH FRIDAY. IT WILL BE COLD ENOUGH FOR SOME SNOW SHOWERS IN THE HIGHER MOUNTAINS. DRIER AND WARMER WEATHER WILL RETURN FOR THE WEEKEND. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NECESSARY ACROSS THE FRONT RANGE METRO AREAS AND NORTHEAST PLAINS BY 3 PM. DANKERS/GIMMESTAD
In the hours before
Local storm report, May 10, 5:38 PM MDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
538 PM MDT MON MAY 10 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0534 PM HAIL 6 N NUNN 40.79N 104.78W
05/10/2004 2.00 INCH WELD CO TRAINED SPOTTER
&&
KTFLocal storm report, May 10, 5:44 PM MDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT ... SUMMARY
NATIONAL WEATHER SERVICE DENVER CO
544 PM MDT MON MAY 10 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0539 PM HAIL 1 WSW SIMLA 39.14N 104.10W
05/10/2004 1.00 INCH ELBERT CO NWS EMPLOYEE
0534 PM HAIL 6 N NUNN 40.79N 104.78W
05/10/2004 2.00 INCH WELD CO TRAINED SPOTTER
&&
KTFThe office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 10, 5:24 PM MDT | Severe Thunderstorm Warning | BOU | Weld | 51 min |
| May 10, 5:31 PM MDT | Severe Thunderstorm Warning | BOU | Elbert | 59 min |
| May 10, 5:59 PM MDT | Severe Thunderstorm Warning | BOU | Boulder, Larimer, Weld | 61 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.